Anticoagulant errors could kill your next ED patient: Make changes now

Dosage errors, inappropriate use are common nursing mistakes

A patient came to an ED with unstable angina and chest pain and was given aspirin, Plavix (clopidogrel bisulfate), and Fragmin (dalteparin). An hour later the patient received Retavase (reteplase), and a heparin infusion was started based on a protocol for treatment of acute myocardial infarction, but the patient's previous dose of Fragmin was overlooked. The patient hemorrhaged and later died.

This is an actual report received by the Institute for Safe Medication Practices."In order to prevent these types of oversights, ED staff need to review the medications already given to the patient before administering additional anticoagulants," says Matthew P. Fricker Jr., MS, RPh, program director.

In other tragic cases, patients have been given enoxaparin in the ED and, after admission, a heparin infusion was started too soon after the enoxaparin, which resulted in cerebral bleeding and death. The problem is the interval between the two drugs, he explains. The inpatient pharmacist often is not aware of the drugs that were administered in the ED prior to admission, he says. "We have had a number of reports of this happening with deaths," says Fricker."The sad part is, the patient received good care in the ED and after being admitted, but the timing was too close together."

You will need to take a close look at your ED's practices involving anticoagulants, since reducing the likelihood of patient harm associated with these medications is a new 2008 National Patient Safety Goal from The Joint Commission.

Bleeding is a major risk, says Marjorie Van Riper, BSN, RN, CEN, NREMT-P, clinical educator for the ED at The Nebraska Medical Center in Omaha."Individuals vary widely in their response to heparin," she says. You must be able to recognize signs and symptoms related to these medications, Van Riper says. (See list of signs and symptoms) "Not all of these signs and symptoms are obvious — especially if the patient is a poor historian or if they arrive from an institution where their history is not as detailed as we would desire," adds Van Riper.

If a trauma patient is bleeding, you need to determine whether the cause is the injury or the patient's anticoagulant medications, says Van Riper. For example, a patient might come to the ED bleeding, presumably from a fall injury, but the patient has been missing his or her doses and then trying to "make up" for the missed doses by taking more than his or her prescribed amount, she explains. "Concomitant use of glycoprotein IIb/IIIa inhibitors, thrombolytics, Coumadin [warfarin], and nonsteroidal anti-inflammatory drugs will increase the risk of bleeding," adds Van Riper.

To reduce risks of anticoagulants, do the following:

  • Have separate protocols for cardiac and neurological conditions. At Nebraska Medical Center, different heparin protocols are used for coronary thrombosis syndromes and venous or arterial thromboembolism, says Van Riper. Extensive training on anticoagulants was given to ED nurses, with an online teaching module developed by the hospital's pharmacy department, she says. "Failure to be familiar with your ED's policies and procedures may have detrimental effects on the patient," Van Riper warns.
    If your ED uses one anticoagulant for stroke patients and another one for myocardial infarction patients, these drugs need to be segregated, says Fricker. "You can easily pull out the wrong one for the disease state you are treating," he explains.
  • Do independent double-checks.
    "If you are going to hang an infusion, there is always a chance for mix-ups between the rate and the dose. People will transpose one for the other," says Fricker. For example, the patient's dose may be 1,000 units per hour, which may require an administration rate of 10 mL per hour, but the nurse programs 1,000 mL per hour into the pump instead of 10 mL per hour, resulting in a massive overdose, he says.
    Look-alike drugs or containers may be confused, such as prefilled syringes of heparin flush, heparin 5,000 units, or saline flush; all of these have green caps, says Fricker. "There have been reports of these getting mixed up, with somebody giving heparin for saline or vice versa," he says.
    At Indian River Medical Center in Vero Beach, FL, only standardized premixed anticoagulants are used to prevent any mixture errors, says Cindy Vanek, RN, MS, director of emergency services. "We require at least two competent staff members to calculate the appropriate dosage for the patient prior to administration," she says. "Two nurses calculate the dose to ensure that it is correct. An over- or underdose can have devastating effects."
  • Question unclear or inappropriate orders.
    An example of an unclear order is "administer heparin 60 units/kg and start an infusion per protocol," says Van Riper.
    "You will need to clarify which protocol is to be used — either coronary thrombosis syndromes or treatment of venous or arterial embolism," says VanRiper. "The nurse will also have to know the patient's admission weight and lab values such as PTT [partial thromboplastin time]."
  • Follow protocols to the letter.
    "The most dangerous thing an ED nurse can do is to not follow the established protocol," says Vanek. "Any error in this process could seriously jeopardize a patient." [Editor's note: Click here for a copy of the ED's weight-based heparin protocol.]
    Dangerous errors include failing to calculate the correct dosage according to weight, failing to double-check the dosage, or failing to reassess the patient frequently, says Vanek.
    Your protocol should spell out exact dosages for specific weights and diagnoses, such as acute myocardial infarction or coronary artery disease, and also address the various anticoagulants used in your ED, says Vanek. "It must address the reassessment times for PTT/INR [international normalized ratio], and guidelines for adjustment according to the results," she says. "Each nurse competencied in the administration of anticoagulants must be secure in his or her knowledge of the medication and the protocol."
  • Reconcile the patient's medications.
    At Indian River's ED, every patient has a medication reconciliation done by a physician prior to an order for anticoagulation being given, says Vanek. If the patient already is taking anticoagulants, blood tests and doses are adjusted accordingly to make sure the treatment is safe as well as effective, she explains. "Also, other drugs can interact with heparin, as can certain vitamins, especially vitamin K," says Vanek. "So the information gathered must include prescribed medications, over-the-counter medications, vitamins, and herbs."